High-pitched ringing. Exposure to a very loud noise or a blow to the ear can cause a high-pitched ringing or buzzing that usually goes away after a few hours. However, if there's hearing loss as well, tinnitus may be permanent. Long-term noise exposure, age-related hearing loss or medications can cause a continuous, high-pitched ringing in both ears. Acoustic neuroma can cause continuous, high-pitched ringing in one ear.
One group of 247 patients received standard (usual) care for tinnitus. This included audiological checks, counselling, prescription of a hearing aid if indicated, prescription of a “masker” if requested by the patient (a device that generates neutral sounds to distract from the noise of the tinnitus), and counselling from social workers when required.
Tinnitus sufferers have tried many alternative therapies but often to no avail. Some have heard of success stories involving the use of certain vitamins, minerals, herbal preparations, or even a change in diet, but often did not experience personal success in treating tinnitus using such options. Unfortunately, no studies to date have been able to associate such treatments to any real benefits. While much of the existing research have been dedicated to helping us understand tinnitus and its etiological underpinnings, there are currently very few treatments that are clinically validated. Of the few that conducted clinical studies to evaluate the effectiveness, most did not use rigorous clinical methods such as controlling for placebo effects or double-blinding to ensure the integrity of the data and to eliminate any sources of bias. Tinnitus sufferers who access such treatments often do not experience relief from their tinnitus. As a result, tinnitus sufferers often experience confusion, frustration, a loss of hope, and skepticism after having invested time and money on available treatment options.
As of 2014 there were no medications effective for idiopathic tinnitus. There is not enough evidence to determine if antidepressants or acamprosate are useful. While there is tentative evidence for benzodiazepines, it is insufficient to support usage. Usefulness of melatonin, as of 2015, is unclear. It is unclear if anticonvulsants are useful for treating tinnitus. Steroid injections into the middle ear also do not seem to be effective.
Dr. Jastreboff, Ph.D., Sc.D., developed the renowned Tinnitus Retraining Therapy (TRT). Julie had the privilege of studying under him in 2002 and today is a proud member of the TRT Association. With this neurophysiological background, Julie is continually seeking and analyzing the latest tinnitus technologies, to best help you find the long-term solution that’s right for you.
Even with all of these associated conditions and causes, some people develop tinnitus for no obvious reason. Most of the time, tinnitus isn’t a sign of a serious health problem, although if it’s loud or doesn’t go away, it can cause fatigue, depression, anxiety, and problems with memory and concentration. For some, tinnitus can be a source of real mental and emotional anguish.
One of the big problems associated with curing tinnitus, experts say, is that it’s really a symptom of multiple conditions, as opposed to being a single condition with a predictable trigger. In fact, more than 200 different conditions — problems ranging from hearing loss to head or neck trauma — have been linked with tinnitus, which makes it a real bear to try to stop. (3)
Tinnitus retraining therapy (TRT). This technique is based on the assumption that tinnitus results from abnormal neuronal activity (see "What's going on?"). The aim is to habituate the auditory system to the tinnitus signals, making them less noticeable or less bothersome. The main components of TRT are individual counseling (to explain the auditory system, how tinnitus develops, and how TRT can help) and sound therapy. A device is inserted in the ear to generate low-level noise and environmental sounds that match the pitch, volume, and quality of the patient's tinnitus. Depending on the severity of the symptoms, treatment may last one to two years.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Millions of Americans experience tinnitus, often to a debilitating degree, making it one of the most common health conditions in the country. The U.S. Centers for Disease Control estimates that nearly 15% of the general public — over 50 million Americans — experience some form of tinnitus. Roughly 20 million people struggle with burdensome chronic tinnitus, while 2 million have extreme and debilitating cases.1